Photo Credit: Jewish Press

Dear Dr. Yael,

My wife is dealing with a medical situation. Her physician put her on steroids to help, but the steroids appear to be affecting her personality. My wife has issues with anger at times, but on steroids she is extremely difficult. She has no filter, gets upset very easily, and is very irritable. The steroids are helping her medical situation, but I am finding it impossible to live with her. We generally have a loving, caring marriage. I am at my wits end. Please help me.

Advertisement




Anonymous

 

Dear Anonymous,

Thank you for your important letter. Medication can really change a person’s personality, sometimes for the good, and sometimes for the bad. Your wife is probably affected by the steroids and has limited control. Steroids can be a wonderful drug to help her medically, but it has serious side effects. Steroids can make a person euphoric and suicidal. Steroids can also remove a person’s filter in their personality. So if the person is aggressive, they can become more aggressive. If the person is positive, they can become inappropriately positive. When physicians prescribe steroids, they usually do it as a last choice. They don’t inform the patient of the effects it can have on his personality since they don’t want to suggest something that may not happen. Side effects of steroids can range and include, mania, depression, anxiety, suicidal thoughts, paranoia, and aggression. In extreme cases, they can cause a psychotic break.

Please be supportive of your wife during this difficult time. She obviously needs the steroids for medicinal reasons and hopefully she will be back to herself soon. In the meantime, it is imperative that you strengthen yourself and take care of yourself, so you can be supportive. Try to exercise daily, eat healthy, do things you enjoy, and make sure to get adequate sleep in order to maintain a stable and upbeat mood. If you are still struggling after this self-care that was described above, please seek professional help to support you during this difficult time. In the meantime, keep a close eye on your wife, and if her behavior gets more extreme, please speak with her doctor immediately.

Hatzlachah!

Advertisement

SHARE
Previous articleThe Rebbe And Hakhel
Next articleAbraham the Zionist
Dr. Yael Respler is a psychotherapist in private practice who provides marital, dating and family counseling. Dr. Respler also deals with problems relating to marital intimacy. Letters may be emailed to deardryael@aol.com. To schedule an appointment, please call 917-751-4887. Dr. Orit Respler-Herman, a child psychologist, co-authors this column and is now in private practice providing complete pychological evaluations as well as child and adolescent therapy. She can be reached at 917-679-1612. Previous columns can be viewed at www.jewishpress.com and archives of Dr. Respler’s radio shows can be found at www.dryaelrespler.com.